Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 38, NWS Denver/Boulder, CO

May 25, 2000Boulder County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 25, 2000, 4:07 PM MDT for Boulder County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 2000, 4:07 PM MDT (22:07 UTC)
Expired
May 25, 2000, 4:30 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Boulder County, CO

The radar

The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS55 KBOU 252207
SVRDEN
COC013-123-252230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
407 PM MDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF GREELEY

* UNTIL 430 PM MDT

* AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  PAIR OF SEVERE THUNDERSTORMS IN EASTERN BOULDER AND SOUTHWEST WELD 
  COUNTIES.  ONE STORM WAS 3 MILES NORTHEAST OF FIRESTONE...OR ABOUT
  22 MILES SOUTHWEST OF GREELEY.  THE OTHER STORM WAS OVER NIWOT... 
  OR 12 MILES NORTHEAST OF BOULDER.  THE STORMS WERE MOVING
  NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
LONGMONT...GREELEY...PLATTEVILLE...NIWOT...MILTON RESERVOIR...
MILLIKEN...MEAD...LOUISVILLE...LAFAYETTE...LA SALLE...GILCREST...
FREDERICK...FIRESTONE...EVANS...ERIE AND DACONO.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR 
EASTERN BOULDER AND SOUTHWEST WELD COUNTIES.

STORM SPOTTERS HAVE REPORTED MARBLE SIZE HAIL COVERING THE GROUND 
FROM THESE STORMS.  

LARGE HAIL...UP TO AN INCH AND A HALF IN DIAMETER...IS POSSIBLE WITH 
THESE SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THE STORM...PUT 
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4011 10524 3995 10515 4029 10449 4047 10470
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:30 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 25, 1:30 PM MDT, 2 hours 37 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
130 PM MDT THU MAY 25 2000

ENVIRONMENT ON NERN CO PLNS WILL REMAIN SUITABLE FOR CONVECTIVE
INITATION (SHWRS/TSTORMS) WITH STORMS POSSIBLY SVR IN AIR MORE MOIST
AND UNSTABLE E OF THE FNT RNG URBAN CORRIDOR.  LARGE DAMAGING HAIL
AND ISOLD LANDSPOUTS/TORNADOES OUR BIGGEST CONCERN.  AMS SHOULD
STABILIZE FOLLOWING LATE EVE CONVECTION...BUT REMAIN QUITE MOIST
WITH DEWPTS REMAINING IN THE 45-55 DEG RNG.  ALL THIS MOISTURE WILL
SUPPORT FOG AND STRATUS FORMATION IN THE LIMON AREA AND ACRS THE
NERN CORNER OF THE STATE.  COULD ALSO SEE OF THIS JUICY AIR AS FAR W
OF WELD...NENR BOULDER AND ERN LARIMER CTYS...SO WILL FCST PATCHY
FOG/STRATUS IN THESE AREAS AS WELL.  MDLS CONSISTENT WITH SWINGING
MID-UPR LVL TROF ACRS CO DURING THE DAY FRI WITH 700-500 FLOW GOING
NWLY BY 00Z/SAT.  WK SFC FNTL BNDRY IS FCST TO SLIDE S OUT OF SERN
WY FRI AFTN.  BNDRY SHOULD PROVIDE A FOCUS FOR ANOTHER ROUND OF
SHWRS AND AFTN TSTORMS ACRS NERN PLAINS.  AT THIS TIME...NOT
EXPECTING STORMS TO BECOME SVR BUT WOULD NOT RULE OUT GUSTY
MICROBURST WINDS AND SMALL HAIL.  GRIDS SHOW SFC-700 MB WINDS GOING
NWLY (DOWNSLOPE) TOGETHER WITH A RECIPRICAL DECREASE IN DEWPTS/BNDRY
LYR MOISTURE.  THEREFORE XPCT TO SEE A FALL OFF IN SHWR ACTVTY LATE
FRI AFTN/EVE...ALTHOUGH SHOULD SEE A CONTINUATION OF OROGRAPHIC
SHWRS OVRNGT IN THE MTNS MAINLY ALG AND W OF THE CONT DVD.  TEMPS
ABV 700 MB COLD ENOUGH FOR SOME SNOW ABV TIMBERLINE LATE FRI NGT/SAT
MRNG.

FOR THE 3-DAY MEMORIAL DAY WEEKEND...TREND IS TOWARDS DRYING AND
WARMING WITH LARGE 500 MB RIDGE BUILDING OVR THE WESTERN UNITED
STATES.  SUNDAY APRS TO BE WARMEST DAY WITH RIDGE AXIS PASSING OVR
AREA.  MOS GUIDANCE GIVING MAX TEMP ON THE PLNS IN THE UPR 80S/LOWER
90S.  DOESN'T LOOK TOO BAD.  INFLUX OF SOME MID AND HI LVL MOISTURE
AND A SHIFT TO E-SELY BNDRY LYR WNDS WITH SFC TROF UP AGAINST THE
FNT RNG SHOULD LOWER MAX TEMPS ON MON BY SOME 3-5 DEGS F.  WILL ALSO
MENTION A SLIGHT CHC OF AFTN TSTMS MON...MAINLY IN AND ALG THE
MTNS.   BAKER

.CO...NONE

In the hours before

Special weather statement, May 25, 10:10 AM MDT, 5 hours 57 minutes before
COZ030-032>050-252000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1010 AM MDT THU MAY 25 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  SUNSHINE THIS MORNING WILL COMBINE WITH PLENTIFUL
MOISTURE IN THE ATMOSPHERE TO CREATE ANOTHER ROUND OF THUNDERSTORMS
ACROSS NORTHEAST AND NORTH CENTRAL COLORADO TODAY.  MODERATE WIND
SHEAR EXISTS IN THE ATMOSPHERE...SO SOME OF THE STORMS ARE EXPECTED
TO BECOME SEVERE.

THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS BY THE NOON
HOUR...AND THEN SPREAD EASTWARD ACROSS THE PLAINS DURING THE
AFTERNOON.  A LOW LEVEL CONVERGENCE LINE WILL LIKELY SET UP FROM THE
SOUTHERN SUBURBS OF DENVER EAST/NORTHEASTWARD TOWARD THE FORT MORGAN
AREA.  THIS WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.

THE MAIN THREAT FROM THE STORMS TODAY WILL BE LARGE HAIL AND
DAMAGING WINDS OVER THE PLAINS...INCLUDING THE FRONT RANGE METRO
AREAS.  WEAK AND SHORT-LIVED TORNADOES CAN ALSO BE ANTICIPATED ALONG
THE CONVERGENCE LINE AFTER 2 PM.  THERE IS A SLIGHT RISK OF A LARGER
TORNADO IN AREAS ALONG AND EAST OF A STERLING TO LIMON LINE WHERE
THE BEST WIND SHEAR PROFILE EXISTS.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 1 PM.

BARJENBRUCH
Special weather statement, May 25, 1:45 PM MDT, 2 hours 22 minutes before
COZ030-032>050-252200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT THU MAY 25 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  SCATTERED THUNDERSTORMS HAVE QUICKLY DEVELOPED ACROSS
NORTHEAST AND NORTH CENTRAL COLORADO THIS AFTERNOON.  THE STRONGEST
STORMS WERE LOCATED ALONG A LOW LEVEL CONVERGENCE BOUNDARY IN THE
SOUTHERN AND EASTERN SECTIONS OF THE DENVER METRO AREA.  THE
BOUNDARY EXTENDED NORTHEASTWARD TO NEAR WIGGINS IN WESTERN MORGAN
COUNTY...AND STORMS ARE EXPECTED TO DEVELOP RAPIDLY NORTHEASTWARD
ALONG THIS FEATURE.

WITH MODERATE WIND SHEAR IN THE ATMOSPHERE...SOME OF THE STORMS ARE
EXPECTED TO BECOME SEVERE.  THE MAIN THREAT FROM THE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS OVER THE PLAINS...INCLUDING THE FRONT
RANGE METRO AREAS.  WEAK AND SHORT-LIVED TORNADOES CAN ALSO BE
ANTICIPATED ALONG THE CONVERGENCE LINE...ESPECIALLY EAST OF DENVER.
THERE IS A SLIGHT RISK OF A LARGER TORNADO IN AREAS ALONG AND EAST
OF A STERLING TO LIMON LINE WHERE THE BEST WIND SHEAR PROFILE
EXISTS.

SPOTTERS HAVE BEEN ACTIVATED.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:14 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas31 min
May 25, 1:45 PM MDTSevere Thunderstorm WarningBOUArapahoe30 min
May 25, 3:27 PM MDTSevere Thunderstorm WarningBOUBoulder, Weld33 min
May 25, 3:34 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min
May 25, 3:42 PM MDTSevere Thunderstorm WarningBOUWeld48 min
May 25, 4:53 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln52 min
May 25, 5:26 PM MDTSevere Thunderstorm WarningBOULincoln34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.